Missouri, 2012

Hail in Missouri, September 21, 2012

September 21, 2012 · NWS LSX · 1 event in 1 county or zone

A few storms developed ahead of a cold front. Some of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A few storms developed ahead of a cold front. Some of the storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 9:10 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 21, 9:10 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT FRI SEP 21 2012

.UPDATE...
ISSUED AT 938 AM CDT FRI SEP 21 2012

SKIES HAVE CLEARED OVER CENTRAL AND SOUTHEASTERN MO AS MID LEVEL
VORT MIN HAS MOVED INTO MISSOURI. THIS CLEARING WILL CONTINUE TO
WORK EAST THIS MORNING INTO THE EARLY AFTERNOON. HAVE LOWERED POPS
THE REST OF THE MORNING BASED ON THIS TREND. TEMPERATURES JUMPED
INTO THE MID 60S THIS PAST HOUR WHERE THE CLEARING HAS OCCURRED...
SO THINK HIGHS IN THE UPPER 70S/LOWER 80S STILL LOOK REASONABLE
WITH MID 70S ELSEWHERE.

SURFACE LOW IS NOW OVER WESTERN IOWA WITH A COLD FRONT EXTENDING
SOUTH SOUTHWESTWARD INTO NORTH CENTRAL OKLAHOMA. DEWPOINTS ARE
CLIMBING INTO THE MIDDLE 50S TO AROUND 60 AHEAD OF THIS FRONT
WHICH THE RAP SHOWS MOVING ACROSS THE CWA BETWEEN 18-03Z. THE
HIGHER DEWPOINTS AND STEEPENING LAPSE RATES WILL CONTRIBUTE TO
INCREASING MUCAPES WITH IMPRESSIVE DEEP LAYER SHEAR. MAY SEE A
FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS AHEAD OF THE FRONT
THIS LATER THIS AFTERNOON AND EARLY THIS EVENING.

BRITT

&&

.SHORT TERM...
ISSUED AT 311 AM CDT FRI SEP 21 2012
(TODAY)

MAIN ISSUE IS THE FRONTAL BOUNDARY THAT MOVED THROUGH ON WEDNESDAY
AND STALLED OVER SOUTHERN MISSOURI AND STRONGER SHORTWAVE THAT IS
SLIDING SOUTHEAST INTO FORECAST AREA TODAY. ELEVATED CONVECTION HAS
FIRED UP OVER WFO SGF FORECAST AREA EARLY THIS MORNING AND SLIDING
OFF TO THE SOUTHEAST AWAY FROM OUR AREA. THIS ACTIVITY IS FIRING ON
NOSE OF DECENT LOW LEVEL JET WITH PLENTY OF LOW LEVEL MOISTURE AND
INSTABILITY.

HOWEVER...MODELS HAVE THIS ACTIVITY LIFTING TO THE NORTHEAST DURING
THE DAY TODAY AS SURFACE LOW DEVELOPS ALONG STALLED FRONTAL
BOUNDARY...THEN AS IT LIFTS OUT OF REGION...ACTIVITY TO ADVECT
NORTHEASTWARD THROUGH FORECAST AREA. BEST CHANCES OF RAIN WILL BE
ALONG AND SOUTH OF I-44 IN MISSOURI AND ALONG AND SOUTH OF I-70 IN
ILLINOIS. TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER AND PCPN.
FOR NOW...WENT WITH THE WARMER GUIDANCE...HIGHS IN THE MID 70S TO
LOW 80S.

BYRD

&&

.LONG TERM...
ISSUED AT 311 AM CDT FRI SEP 21 2012
(TONIGHT THROUGH SUNDAY)

ANY LINGERING CONVECTION ALONG THE SURFACE COLD FRONT LATE THIS
AFTERNOON SHOULD QUICKLY RACE OUT OF SE SECTIONS OF OUR CWA BY
EARLY THIS EVENING. LAST IN THE SERIES OF SHORTWAVES DROPPING DOWN
THE BACK SIDE OF THE LONG WAVE TROF WILL THEN SWING FROM THE UPPER
MISSISSIPPI VALLEY INTO THE OHIO VALLEY TONIGHT-
SATURDAY...USHERING ANOTHER STRONG CANADIAN HIGH INTO THE REGION
THAT WILL DOMINATE OUR WEATHER FOR THE UPCOMING WEEKEND.

AMS WITH THIS CHUNK OF CANADIAN AIR IS PROGGED TO BE A FEW DEGREES
COLDER THAN THE AIR THAT PUSHED INTO THE REGION THE MIDDLE OF THIS
WEEK.  WHETHER THIS IS REAL OR NOT REMAINS TO BE SEEN...BUT IT
CERTAINLY POINTS TO BELOW AVERAGE TEMPERATURES THROUGHOUT THE
UPCOMING WEEKEND.  SINCE WE WILL BE AWAITING THE ARRIVAL OF THE
TRULY COLD AIR TONIGHT MAY NOT BE TOO CHILLY...AND LIKE THE
DEPICTIONS OF THE SHORT RANGE MODELS THAT SUGGEST LEADING EDGE OF
STRONG CANADIAN HIGH JUST BEGINNING TO NOSE INTO NW SECTIONS OF
OUR CWA BY 12Z SATURDAY.

HIGHS BOTH SATURDAY AND SUNDAY SHOULD PRIMARILY BE IN THE
60S...WITH THE COLDEST NIGHT OCCURRING SATURDAY NIGHT WHEN LOWS
WILL RANGE FROM THE UPPER 30S TO LOWER 40S. FROST THREAT NOT
TOTALLY OUT OF THE QUESTION...BUT WILL MONITOR A FEW MORE MODEL
CYCLES TO DETERMINE WHETHER THIS NEEDS TO BE INTRODUCED INTO
FORECAST PRODUCTS.

(MONDAY THROUGH THURSDAY)

MEAN TROF POSITION BEGINS TO WORK EAST FOR THE START OF THE NEW WORK
WEEK.  WARMER AIR WILL BEGIN TO PUSH EAST IN RESPONSE TO THIS
MOVEMENT...AND SHOULD SET UP A ZONE OF ISENTROPIC LIFT MONDAY NIGHT
AND INTO TUESDAY THAT COULD PRODUCE A FEW SHOWERS AND THUNDERSTORMS.

MEDIUM RANGE SOLUTIONS ARE ALSO IN FAIRLY GOOD AGREEMENT THAT A
SHORTWAVE WILL DROP INTO THE UPPER GREAT LAKES AND ALLOW A COLD
FRONT TO BACK DOOR AND STALL OVER THE AREA DURING THE MIDDLE OF THE
WEEK...CONTINUING A THREAT OF SHOWERS AND THUNDERSTORMS.

SPECIFIC TEMPERATURES THROUGHOUT THE MEDIUM RANGE WILL BE
MODULATED BY THE AMOUNT OF CLOUD COVER....BUT IN GENERAL
HIGH TEMPS SHOULD BE REBOUNDING INTO THE 70S WITH LOWER 80S
POSSIBLE TUESDAY-THURSDAY OVER SW SECTIONS OF AREA.

TRUETT

&&

.AVIATION...
ISSUED AT 622 AM CDT FRI SEP 21 2012

OVERRUNNING PCPN DEVELOPED OVERNIGHT OVER SOUTHWESTERN MO AND IS
TRACKING TO THE EAST AND SOUTHEAST...AWAY FROM TAF SITES. FOR
NOW...WILL JUST SEE VFR CIGS WITH WINDS PICKING UP FROM THE SOUTH
AHEAD OF NEXT COLD FRONT. AS FOR PCPN CHANCES AS SYSTEM LIFTS
NORTHEAST THROUGH REGION...HARD TO PIN DOWN TIMING AND COVERAGE.
FOR NOW JUST HAVE VCNTY SHOWER MENTION AT METRO AREA TAFS AFTER
17Z. THEN WINDS BEGIN TO VEER TO THE WEST BEHIND THE
FRONT...AROUND 20Z AT KCOU...21Z AT KUIN AND AROUND 22Z AT METRO
AREA TAFS. BY THIS EVENING...WINDS TO DIMINISH FROM THE NORTHWEST
AND MID AND HIGH CLOUDS THIN OUT.

SPECIFICS FOR KSTL...OVERRUNNING PCPN DEVELOPED OVERNIGHT OVER
SOUTHWESTERN MO AND IS TRACKING TO THE EAST AND SOUTHEAST...AWAY
FROM METRO AREA. FOR NOW...WILL JUST SEE VFR CIGS WITH WINDS PICKING
UP FROM THE SOUTH AHEAD OF NEXT COLD FRONT. AS FOR PCPN CHANCES AS
SYSTEM LIFTS NORTHEAST THROUGH REGION...HARD TO PIN DOWN TIMING
AND COVERAGE. FOR NOW JUST HAVE VCNTY SHOWER MENTION AT KSTL AFTER
17Z. THEN WINDS BEGIN TO VEER TO THE WEST BEHIND THE
FRONT...AROUND 22Z AT KSTL. BY 05Z SATURDAY...WINDS TO DIMINISH
FROM THE NORTHWEST AND MID AND HIGH CLOUDS THIN OUT.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 21, 4:44 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
544 AM CDT FRI SEP 21 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
544 AM CDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY THIS
EVENING...ESPECIALLY OVER SOUTHERN MISSOURI AND INTO SOUTHERN ILLINOIS.
ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW OF THE STRONGER
STORMS MAY PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE AN ELEVATED FIRE DANGER OVER MUCH OF THE AREA ON
SATURDAY AFTERNOON DUE TO GUSTY NORTHWEST OF 15 TO 25 MPH...LOW
HUMIDITIES OF 25-30 PERCENT...AND DRY FUELS.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT...TUESDAY...AND
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TRUETT

The radar

The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
September 21, 10:20 AM CST
Where
Pike County, Louisiana
Measured
0.88 in hail
Reported by
Public
Coordinates
39.450, -91.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415630.